Connecticut, 2005

Damaging Wind in Connecticut, June 6, 2005

June 6, 2005 · NWS ALY · 1 event in 1 county or zone

On June 6, a stationary front was oriented north to south through central New York and curved eastward south of Long Island. An unstable air mass was over western Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On June 6, a stationary front was oriented north to south through central New York and curved eastward south of Long Island. An unstable air mass was over western Connecticut. An upper levelshort wave trough approached from the Great Lakes. Widespread thunderstorms broke out aroundnoon across eastern New York. They were more widely scattered in western New England. Buta thunderstorm in the middle of the afternoon brought down trees in the Litchfield area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 6, 2:55 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 6, 2:55 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT MON JUN 6 2005

.SHORT TERM (TODAY THROUGH TUESDAY)...TORNADO WATCH IN EFFECT.  SEE
PREVIOUS DISCUSSIONS CONCERNING SEVERE WEATHER TODAY.

ON TUESDAY...STILL A QUESTION ON THUNDERSTORMS THREAT TUESDAY
AFTERNOON WITH PASSAGE OF SECONDARY COLD FRONT AND ASSOCIATED VORT
MAX.  AHEAD OF FRONT MET MOS PUSHING TEMPERATURES TO OVER 90 IN THE
HUDSON VALLEY.  MAVS 5-10 DEG F LOWER.  AIR HAS DRIED SOME BUT SOME
MOISTURE REMAINS.  KEY MAY BE WARM LAYER ABOUT 12 K FT AND ITS
POTENTIAL TO CAP ACTIVITY.  YESTERDAYS NAM HAD NO CAP. 00Z RUN DID
ALTHOUGH IT WAS QUESTIONABLE WHETHER IT WAS STRONG ENOUGH TO PREVENT
CONVECTION.  LIFTING AN 84/63 SURFACE PARCEL IS ENOUGH TO CLEAR CAP
AND PROVIDE DECENT INSTABILITY.  GFS SOUNDINGS - A LITTLE COOLER AND
A LITTLE MOISTER IN THE LOW LEVELS.   WITH DEEP MIXED LAYER COULD
MIX DOWN DRIER AIR LOWERING SFC/BOUNDARY LAYER DEWPOINTS AND
REDUCING INSTABILITY. WILL CONTINUE LOW CHANCE POPS.  00Z GFS BOTH
SUNDAY AND TODAY SHOWED STRONG CAP ALTHOUGH YESTERDAYS 12Z LOST
IT.

A CHANGE FROM YESTERDAY ON NAM FOR TUESDAY NIGHT AND WEDNESDAY AS
IT BRINGS FRONT BACK TO THE NORTH WITH H8 +18C INTO SRN NEW YORK BY
WEDNESDAY AFTERNOON. NAM LOOKS TO BE HAVING ITS USUAL MOISTURE ISSUE
INFLATING LOW LEVEL MOISTURE. GFS RETURNING FRONT BUT DRY SO WILL
LEAVE FORECAST AS IS FOR NOW.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...  HPC GUIDANCE   FAIRLY
CONSISTENT WITH EXTENDED FORECAST WE HAVE GOING.  CHANCE OF SHOWERS
AND THUNDERSTORM FRIDAY INTO THE WEEKEND AND EARLY NEXT WEEK.  HIGH
TRIES TO BUILD DOWN INTO THE NORTHEAST OVER THE WEEKEND AND MAY COOL
THINGS A BIT SUNDAY.  WILL KEEP IT DRY BASED ON LOWER HPC POPS THAT
DAY AND DESIRE NOT TO HAVE 4 STRAIGHT DAYS OF PRECIP.

&&

.AVIATION... DEVELOPING MVFR/IFR CONDITIONS IN TSRA/HZ. A FEW
THUNDERSTORMS LATE TODAY MAY CONTAIN WIND GUSTS EXCEEDING 50 KNOTS
AND LARGE HAIL.
&&

&&

.HYDROLOGY...RIVERS...STREAMS AND RESERVOIRS ARE CONTINUING TO RUN
BELOW NORMAL FOR EARLY JUNE.  WEATHER THREAT FOR TODAY WILL BE
THUNDERSTORMS.  ANY THUNDERSTORMS THAT DO DEVELOP...HAVE THE
POTENTIAL OF PRODUCING HEAVY DOWNPOURS. PRECIPITABLE WATER VALUES
EXCEED 1.5 INCHES. SOME SIGNIFICANT WITHIN BANK RISES WILL BE
POSSIBLE IN HEAVY DOWNPOURS.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jun 6, 11:33 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1233 PM EDT MON JUN 6 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-071100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
1233 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

TORNADO WATCH 414 IN EFFECT UNTIL 600 PM.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE TUESDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...

LITCHFIELD.

IN MASSACHUSETTS...

BERKSHIRE.

IN NEW YORK...

ALBANY...COLUMBIA...DUTCHESS...GREENE...
RENSSELAER...SCHENECTADY...ULSTER...HAMILTON...
MONTGOMERY...FULTON...HERKIMER...SARATOGA...
WARREN...WASHINGTON...SCHOHARIE.

IN VERMONT...

BENNINGTON...WINDHAM.

OKEEFE

In the hours before

Local storm report, Jun 6, 2:30 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             DORSET                  43.26N 73.10W
06/06/2005  1.00 INCH        BENNINGTON         VT   TRAINED SPOTTER

&&

EDK
Local storm report, Jun 6, 2:33 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
333 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     ALBANY                  42.66N 73.78W
06/06/2005                   ALBANY             NY   TRAINED SPOTTER

            TREES DOWN

0330 PM     TSTM WND DMG     RENSSELAER              42.64N 73.74W
06/06/2005                   RENSSELAER         NY   FIRE DEPT/RESCUE

            TREES DOWN

&&

EDK
Local storm report, Jun 6, 2:39 PM EST, 56 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0337PM     MON JUN 06 2005
#2 0000002 000
GFSO WLSR QHQT QTRF APTS WAPT
01024    FILE 28   FULTON CO SHERIFF NY0170000               JUN 06-05
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED:FULTON

LOCATION (INCLUDING TOWN AND NEAREST ROAD):ENTIRE COUNTY  - AFFECTING TOWNS IN
WESTERN CENTRAL AND EASTERN TOWNSHIPS AND JOHNSTOWN AND GLOVERSVILLE CITIES
DATE AND TIME CONDITION STARTED: 06/06/05 BEGAN 1515
EXTENT OF DAMAGE OR AREAS IN DANGER: NUMEROUS TREES DOWN WITH WIRES BURNING
POWER OUTAGES TRAFFIC CONTROL LIGHTS OUT HIGH WINDS

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
(X) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
() - COMM. BUILDINGS     (X) - PRIVATE HOMES
() - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS: 60+ MPH OR    KNOTS
NUMBER KILLED:          NUMBER INJURED:

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
AUTH AND SENT LT GARTH W HILLIER     518-736-2107        15:36
OPER - DONALDSON,GEORGE B             1537
Local storm report, Jun 6, 2:57 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
357 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     OLIVEBRIDGE             41.93N 74.21W
06/06/2005                   ULSTER             NY   TRAINED SPOTTER

            TREES DOWN

0335 PM     TSTM WND DMG     EAST GREENBUSH          42.59N 73.70W
06/06/2005                   RENSSELAER         NY   TRAINED SPOTTER

            TREES DOWN

0342 PM     HAIL             EASTON                  42.99N 73.55W
06/06/2005  0.75 INCH        WASHINGTON         NY   TRAINED SPOTTER

0343 PM     TSTM WND DMG     KINGSTON                41.93N 74.00W
06/06/2005                   ULSTER             NY   TRAINED SPOTTER

            TREES DOWN

0345 PM     TSTM WND DMG     MENANDS                 42.69N 73.73W
06/06/2005                   ALBANY             NY   TRAINED SPOTTER

            TREES DOWN

0347 PM     HAIL             5 SW CAMBRIDGE          42.98N 73.45W
06/06/2005  1.00 INCH        WASHINGTON         NY   TRAINED SPOTTER

0351 PM     HAIL             AVERILL PARK            42.63N 73.55W
06/06/2005  0.88 INCH        RENSSELAER         NY   TRAINED SPOTTER

&&

EDK
Local storm report, Jun 6, 3:03 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
403 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     POUGHKEEPSIE            41.70N 73.92W
06/06/2005                   DUTCHESS           NY   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

EDK
Local storm report, Jun 6, 3:17 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
417 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     NORTH BLENHEIM          42.47N 74.44W
06/06/2005                   SCHOHARIE          NY   TRAINED SPOTTER

            ROOF OFF HOME. TREES DOWN.

0331 PM     HAIL             SARATOGA SPRINGS        43.07N 73.78W
06/06/2005  1.00 INCH        SARATOGA           NY   TRAINED SPOTTER

0340 PM     TSTM WND DMG     CATSKILL                42.21N 73.87W
06/06/2005                   GREENE             NY   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

EDK

The radar

The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
June 6, 3:35 PM EST
Where
Litchfield County, Litchfield
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -73.183

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460341.